Drugs Causing Life-Threatening Skin Reactions

A 19-year-old in California was recently admitted to an intensive care unit after taking a friend’s antibiotic and suffering a rare, potentially fatal side effect known as Stevens-Johnson Syndrome. In related news, the FDA just updated the labelling for the drug Geodon, which can cause similar skin reactions.

The SJS and TEN lawyers at Pintas & Mullins Law Firm report in depth on these rare but fatal side effects and the injury lawsuits surrounding them.

The skin reaction associated with Geodon (ziprasidone) is slightly different than Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrosis (TEN), but the early symptoms are often similar. Geodon is an antipsychotic drug prescribed to treat bipolar I and schizophrenia disorder. The drug can cause Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), which is a rare but serious skin reaction that can spread throughout the body.

DRESS begins to manifest in the body as a rash with swollen lymph glands, typically accompanied by a fever, inflammation of internal organs, and high white blood cell count. If not treated quickly, DRESS can lead to death. The FDA released a safety update for Geodon after several patients alerted the agency to their skin reactions.

In these patients DRESS symptoms began 11 to 30 days after starting on Geodon, and fortunately, all survived. Geodon is administered as a capsule pill, oral suspension and injection, and the FDA has notified the manufacturer to update the drugs’ labels.

California Teen ‘Burning From Inside Out’

Yaasmeen Castanada is currently recovering in the University of California-Irvine Medical Center, where doctors predict that she will survive. Her incident started on Thanksgiving Day when Castanada had cold symptoms and a sore throat. One of her friends gave her an antibiotic, Bactrim, which is often prescribed to treat urinary tract infections, bronchitis, and ear infections.

That same night, Castanada’s eyes and throat started burning and her lips and eyes turned red. She went to the hospital, where she has remained. On the fourth day of her hospital stay her entire back had blistered. She has undergone surgery and about 65% of her body has been affected. She is on a ventilator, under sedation, and on painkillers.

Bactrim is a sulfa-based antibiotic, which carry warnings of SJS and TEN reactions like Castanada’s. About a quarter of patients who suffer the side effect die. SJS causes the top lawyer of skin to die and shed off, creating blisters and open wounds throughout the entire body. It can also affect the lungs, genitals and other organs, causing blindness, infertility, and decreased lung capacity.

We have written extensively about SJS and TEN, as it is associated with hundreds of drugs, including many over-the-counter and children’s medications. It begins with flu-like symptoms, but quickly attacks the entire body. Many medical officials refer to it like burning from the inside out, and victims are often treated in hospital burn units.

Among the drugs that can cause SJS and TEN are: Celebres, Dilantin, Aleve, Advil, Levaquin, and Tegretol. More information on this skin reaction can be found here.

Our team of Stevens-Johnson Syndrome lawyers has been fighting on behalf of those injured by dangerous drugs for 30 years. If you or someone you love has suffered a serious skin reaction from a prescription or over-the-counter medication, contact our office immediately. Our case reviews are always free, confidential, and available to concerned parties nationwide.

Categories

Free Consultation
  • Please enter your first name.
  • Please enter your last name.
  • Please enter your email.
    This isn't a valid email address.
  • Please enter your phone number.
    This isn't a valid phone number.
  • Please make a selection.
  • Please make a selection.
  • Please make a selection.
  • Please make a selection.
  • Please enter your message.